Alert archive / New Hampshire / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Gray, ME

July 11, 20217 counties in New Hampshire; York County, Maine

NWS Gray, ME issued this flash flood watch at Jul 11, 2021, 3:15 PM EDT for 7 counties in New Hampshire; York County, Maine. It took effect at Jul 12, 2021, 3:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2021, 3:15 PM EDT (19:15 UTC)
In effect from
Jul 12, 2021, 3:00 AM EDT
Expired
Jul 12, 2021, 12:46 PM EDT
In force
10 hr
Issued by
NWS Gray, ME
Flood severity
None

Counties York County, ME, Belknap County, NH, Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 126 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS61 KGYX 111915
FFAGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gray ME
315 PM EDT Sun Jul 11 2021

MEZ018-023-NHZ007>015-120800-
/O.NEW.KGYX.FF.A.0003.210712T0700Z-210713T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal
Rockingham-Western And Central Hillsborough-
Including the cities of Manchester, Sanford, Newton, Rochester,
Buxton, Peterborough, Derry, Keene, Surry, Rye, Goodwins Mills,
Unity, Goffstown, Alfred, Atkinson, Biddeford, Rollinsford,
Loudon, Jaffrey, Cornish, Milford, Grantham, Madbury,
Somersworth, Claremont, Salem, Boscawen, Kittery, Berwick,
Charlestown, Plaistow, Dunbarton, Barrington, Exeter, Meredith,
Laconia, Hampstead, North Hampton, Seabrook, Marlow, Hollis,
Portsmouth, Newport, Canterbury, Hooksett, Mont Vernon, Sharon,
Pelham, Lempster, Dover, Goshen, Hampton, Greenland, Hampton
Falls, Old Orchard Beach, Concord, Sullivan, Saco, Gilsum,
Lebanon, Limington, Croydon, Durham, Gilford, Amherst, Weare,
Nashua, and Chester
315 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 3 AM EDT MONDAY THROUGH 8 PM 
MONDAY EVENING...

The National Weather Service in Gray has issued a

* Flash Flood Watch for Portions of southwest Maine, including the 
  following areas, Coastal York and Interior York. Portions of New 
  Hampshire, including the following areas, Belknap, Cheshire, 
  Coastal Rockingham, Eastern Hillsborough, Interior Rockingham, 
  Merrimack, Strafford, Sullivan and Western And Central 
  Hillsborough.

* From 3 AM EDT Monday through Monday evening.

* A warm front will develop over southern New England later tonight 
  and Monday. Very moist air will work its way over the front and 
  into southern New Hampshire and southernmost Maine late tonight 
  and Monday. The result will be heavy rainfall late tonight and 
  especially Monday morning. A few thunderstorms are possible as 
  well. 1 to 3 inches of rain is likely in the watch area which will 
  fall on already moist ground. This may result in flash flooding.

* Rapid rises on smaller, normally fast-responding creeks and 
  streams are likely, with some possibly overflowing their banks. In 
  addition roads and low lying areas may also experience localized 
  flash flooding, especially where bands of heavy rain and possible 
  thunderstorms move over the same areas for an extended period of 
  time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MLE
3 follow-up statements
087 
WGUS61 KGYX 120600
FFAGYX

Flood Watch
National Weather Service Gray ME
200 AM EDT Mon Jul 12 2021

MEZ018-023-NHZ007>015-121400-
/O.CON.KGYX.FF.A.0003.210712T0700Z-210713T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal
Rockingham-Western And Central Hillsborough-
Including the cities of Manchester, Sanford, Newton, Rochester,
Buxton, Peterborough, Derry, Keene, Surry, Rye, Goodwins Mills,
Unity, Goffstown, Alfred, Atkinson, Biddeford, Rollinsford,
Loudon, Jaffrey, Cornish, Milford, Grantham, Madbury,
Somersworth, Claremont, Salem, Boscawen, Kittery, Berwick,
Charlestown, Plaistow, Dunbarton, Barrington, Exeter, Meredith,
Laconia, Hampstead, North Hampton, Seabrook, Marlow, Hollis,
Portsmouth, Newport, Canterbury, Hooksett, Mont Vernon, Sharon,
Pelham, Lempster, Dover, Goshen, Hampton, Greenland, Hampton
Falls, Old Orchard Beach, Concord, Sullivan, Saco, Gilsum,
Lebanon, Limington, Croydon, Durham, Gilford, Amherst, Weare,
Nashua, and Chester
200 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southwest Maine, including the following areas, 
  Coastal York and Interior York. Portions of New Hampshire, 
  including the following areas, Belknap, Cheshire, Coastal 
  Rockingham, Eastern Hillsborough, Interior Rockingham, Merrimack, 
  Strafford, Sullivan and Western And Central Hillsborough.

* Through this evening.

* A warm front will linger over southern New Hampshire, with very 
  moist air across the region. The result will be the potential for 
  heavy rainfall, especially in thunderstorms. 1 to 3 inches of rain 
  is likely in the watch area which will fall on already moist 
  ground. This may result in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MBC
706 
WGUS61 KGYX 120608
FFAGYX

Flood Watch
National Weather Service Gray ME
208 AM EDT Mon Jul 12 2021

MEZ018-023-NHZ007>015-121415-
/O.CON.KGYX.FF.A.0003.210712T0700Z-210713T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal
Rockingham-Western And Central Hillsborough-
Including the cities of Hollis, Alfred, Lebanon, Sanford, Goodwins 
Mills, Buxton, Limington, Berwick, Biddeford, Saco, Old Orchard 
Beach, Kittery, Claremont, Cornish, Unity, Croydon, Goshen, 
Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, 
Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith, 
Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham, 
Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey, 
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow, 
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye, 
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford, 
Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
208 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southwest Maine, including the following areas, 
  Coastal York and Interior York. Portions of New Hampshire, 
  including the following areas, Belknap, Cheshire, Coastal 
  Rockingham, Eastern Hillsborough, Interior Rockingham, Merrimack, 
  Strafford, Sullivan and Western And Central Hillsborough.

* Through this evening.

* A warm front will linger over southern New Hampshire, with very 
  moist air across the region. The result will be the potential for 
  heavy rainfall, especially in thunderstorms. 1 to 3 inches of rain 
  is likely in the watch area which will fall on already moist 
  ground. This may result in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MBC
473 
WGUS61 KGYX 121646
FFAGYX

Flood Watch
National Weather Service Gray ME
1246 PM EDT Mon Jul 12 2021

MEZ018-023-NHZ007>015-121800-
/O.CAN.KGYX.FF.A.0003.000000T0000Z-210713T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal
Rockingham-Western And Central Hillsborough-
Including the cities of Hollis, Alfred, Lebanon, Sanford, Goodwins 
Mills, Buxton, Limington, Berwick, Biddeford, Saco, Old Orchard 
Beach, Kittery, Claremont, Cornish, Unity, Croydon, Goshen, 
Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, 
Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith, 
Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham, 
Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey, 
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow, 
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye, 
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford, 
Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
1246 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of southwest Maine, including the 
following areas, Coastal York and Interior York. Portions of New 
Hampshire, including the following areas, Belknap, Cheshire, Coastal 
Rockingham, Eastern Hillsborough, Interior Rockingham, Merrimack, 
Strafford, Sullivan and Western And Central Hillsborough. has been 
cancelled.

The Flash Flood Watch is cancelled with rain tapering down to just a 
few showers early this afternoon. Pockets of moderate to locally 
heavy rain are still possible, however flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

$$

MEC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 3:14 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 11, 3:14 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
314 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A warm front will develop just to our south tonight and will aid
in the development of heavy rain late tonight and Monday across
the southern half of NH eastward into York County Maine. Flash
flooding will be possible in this area. Thereafter, the weather
looks to remain somewhat unsettled with short wave troughs
moving through from time to time allowing for periods of showers
and thunderstorms during the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front will develop to the south of the forecast area
tonight and will aid in the development of rain across southern
zones by early this evening. Heavy rain is likely to develop
across southern NH into York County, ME late tonight and
especially Monday morning as the air mass overrunning the SFC
front will be characterized by PWATS of around 2 inches, warm
cloud depths between 12 and 14 kft, and some additional ascent
provided by the RRQ of an upper level jet moving by to our north.

Therefore, a flash flood watch has been issued for late tonight
and Monday as 1 to 3 inches of rain is expected in a W-E stripe
across southern NH into York County ME. This is in addition to
the 2 to 3 inches of rain received with Elsa just two days ago.
Weak lapse rates will contribute to warm cloud depths conducive
to heavy rainfall, but likely also keep the chances of thunder
fairly low. However, do think there will be some strikes late
tonight and Monday so have kept low chances in.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Rain, likely heavy, will be ongoing Monday morning across
southern zones. One question is how far north does the heaviest
precip advance before it is suppressed southward by early
afternoon. In the grand scheme of things, the differences
between the various sources of guidance are not that large at
all. However, a potentially sharp cutoff to the northern edge of
the precipitation field could mean for example, over an inch of
rain in Portland ME to perhaps only a quarter inch. We'll
continue to monitor trends on that. Either way, we are pretty
confident that little to no precipitation will fall north of a
KHIE-KAUG-KRKD line. Otherwise, the precipitation comes to an
end pretty quickly during the afternoon hours Monday although
there may be some fog and drizzle that lingers well into Monday
night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A common summertime pattern for New England in the extended
with subtropical ridging staging a back-and-forth with an active
northern stream... and gradually winning out with a warm and
humid air mass building into the region by the end of the week.
Shower and storm chances exist each day at least up over the
higher terrain but chances for widespread and/or significant
impacts are low at this stage.

Starting Tuesday... a warm front lifts northward with
increasing clouds and rain showers mainly over the mountains and
Connecticut River Valley, but not exclusively. For
temperatures... clouds limit daytime warming to the low-70s, and
there will still be a fair amount of onshore flow as high
pressure sits over the maritimes, so coastal locations are more
likely to stay in the 60s. Meanwhile a shortwave will be pushing
across the Upper Great Lakes with cyclogenesis over Ontario.
The wave pushes low pressure down to around the international
border through the mid-week period which provides a broad focus
for diurnally- enhanced shower and storm activity. The best
chance for strong storms to develop comes late Wednesday as the
shortwave crosses the region providing more favorable lapse
rates aloft, bulk shear on the order of 30-35 kts through 6 km,
and synoptic scale lift. Downpours can be expected with storms
too as PWATs increase to 1.75" or so. For temperatures... best
thermodynamic support for storms coincides with warm southwest
flow over New Hampshire with highs in the low-80s, but continued
onshore flow/marine influence limits storm threat as well as
temperatures... to the 70s.

Thursday into that night is a relative lull between upper level
waves with synoptic subsidence precluding widespread shower chances,
except toward the north closer to low pressure. Otherwise a warmer
and more sunny day is expected with highs in the 80s, possible to
near 90 over interior New Hampshire. Friday into Saturday a
positively tilted trough approaches from the northwest which brings
the broad frontal boundary near the international across our area
sometime this weekend with increasing chances for showers and
storms. This is a low confidence portion of the forecast given the
range and downstream blocking from high pressure over the
Atlantic... as differences in the evolution and the timing of the
trough across the model suite allude to. Ensembles point to a
possible break in the warmth and humidity around the Sunday/Monday
time period, though the pattern doesn't entirely break down.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term...Lower clouds and rain will gradually develop this
evening from west to east, but it looks like IFR conditions do
not arrive until well after midnight. These IFR conditions will
be present on the coast plain as well as across southern NH
terminals. Farther north, such as KAUG conditions may remain VFR
through at least Monday morning. Heavy rain is expected at this
southern NH terminals late tonight and Monday morning resulting
in low visibilities down to 1-2 miles. However, some improvement
is foreseen later Monday afternoon as the rain pulls away. Winds
will be light (generally less than 7 knots) tonight through
Monday night.

Long Term...VFR will be the rule with daytime TEMPO restrictions
possible in SHRA/TSRA and potential overnight restrictions in
valley fog for the usual suspects including LEB/HIE/CON/MHT.
There is a chance for low stratus to develop along the coast and
into the AUG area at some point mid to late week. For
SHRA/TSRA... best widespread chances exist on Wednesday with
gusty storms possible, otherwise HIE and to an extent LEB have
highest daily chances.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below small
craft advisory thresholds through Monday night. However, rain,
fog, and some drizzle will limit visibilities.

Long Term...High pressure builds into the Gulf of Maine from
the maritimes, then shifts over the North Atlantic during mid-
week, setting up a broad easterly to southeasterly flow over the
waters. Low pressure approaches from the west mid- to late-week,
pulling winds more southwesterly. Winds and seas look to remain
below SCA thresholds through the period.

&&

.HYDROLOGY...
One to three inches of rain is expected in a W-E stripe across
the southern half of NH into York County ME late tonight through
early afternoon on Monday. This rainfall will be falling on wet
soils so the potential for flash flooding will exist,
particularly Monday morning into the early afternoon hours. At
this time, mainstem rivers should be able to handle the
rainfall. However, smaller (and faster responding) streams may
overflow their banks.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch from late tonight through Monday evening for
     MEZ018-023.
NH...Flash Flood Watch from late tonight through Monday evening for
     NHZ007>015.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Casey
Hazardous weather outlook, Jul 11, 2:55 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
255 PM EDT Sun Jul 11 2021

MEZ018-023-NHZ007>015-121900-
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
255 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ019-024-NHZ005-006-121900-
Central Interior Cumberland-Coastal Cumberland-Southern Grafton-
Southern Carroll-
255 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for Maine, southwest Maine and
northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain with embedded thunderstorms may occur Monday morning. Locally
heavy downpours are expected with storms and may lead to ponding on
roadways and in other poorly-drained areas, especially if heavy
rainfall and thunderstorms redevelop over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-025>028-033-NHZ001>004-121900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
255 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-121900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
255 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in New Hampshire, 2021Flash Flood Watches in Maine, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.